Hair loss

I've had hashi since I was 6 (now 22) always had thin hair since it started and always remember moaning about it falling out more than it should. But the last 6 weeks (especially last 2-3 weeks since a change in meds) it is falling out at an extremely alarming rate.

I was on 50mg T3 only but was not doing well on that so have now as of a few weeks ago gone back to a T3 T4 combo (30mg T3 75mg T4) and despite feeling better in myself and my arm/leg pains have gone, my hair is falling out.

I don't see any point going to the dr's as they'll just fob me off, schedule me a thyroid blood test even though I know exactly what the results will be, or tell me it's falling out due to 'overmedication' (suppressed TSH despite no clinical symptoms of overmedication)

I'm taking 2x spatone a day, sublingual B12, evening primrose oil and multivitamins...

It's falling out from the root and the hair on the rest of my body including eyebrows is fine.

Last edited by

7 Replies

oldestnewest
  • You should go to the GP's. I had alopecia areata and hair disappeared altogether. If you get it diagnosed early on, the GP may give you a steroid liquid which may halt the process.

  • Thanks. Will visit GP. How did you get it diagnosed? As in, what are the criteria? I don't have bald patches it just falls from all over and I don't imagine them looking past my thyroid as the cause

  • Although I know know it is common in hypothyroidism to lose hair and it can become sparse your GP should look at your scalp. Mine looked at my scalp and diagnosed correctly straight away. I can diagnose it myself now as it has happened 3 times. Once you have one autoimmune disease you can get more than one. I hope your GP just doesn't assume it's due to hypo.

  • This happened to me recently and bloods showed very low ferritin, which apparently can cause hair loss. May be worth getting checked.

  • Thanks for the advice. My ferritin levels are ok - they were quite low at 21 (lower range was about 15 i think) but I take 2 spatone a day now as of about 8 months ago and my levels have been going up

  • Another thing I've noticed is the hair that falls out is my natural black colour and of a normal thickness until about 1 inch before the root when it suddenly gets thinner and tapers to almost nothing towards the root, it also appears lighter in colour towards the root (though looking at my hair the overall colour at my roots doesn't appear lighter)

  • I was also told my hair loss might be due to taking T3 but I thought it was due to being hypo - I increased dose and hair loss reduced massively - still a bit thinner than usual, but at least it's not falling out anymore - they only ever seem to consider overmedicated, never undermedicated!

You may also like...